Texas, 2008

Winter Weather in Texas, December 9, 2008

December 9, 2008 · NWS AMA · 2 events in 2 counties and zones

Strong northerly winds of fifteen to twenty-five knots and one to two inches of snow contributed to at least seventy-five accidents in the southern half of the Texas Panhandle. The winds and snow resulted in near whiteout conditions and very treacherous driving conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong northerly winds of fifteen to twenty-five knots and one to two inches of snow contributed to at least seventy-five accidents in the southern half of the Texas Panhandle. The winds and snow resulted in near whiteout conditions and very treacherous driving conditions. One woman was killed in an accident in northwest Amarillo and several other people were injured in a separate vehicle accident on Interstate 40 in southeastern Oldham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 9, 11:47 AM CST, 13 minutes earlier.

Area forecast discussion, Dec 9, 11:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1147 AM CST TUE DEC 9 2008

.AVIATION...
MID-LEVEL TROF EXPECTED TO MOVE THRU SERN HALF OF FCST AREA THIS
AFTN...WITH -SN DIMINISHING RAPIDLY IN ITS WAKE.  CIGS EXPECTED TO
GRADUALLY IMPROVE THIS AFTN AS DRIER AIR MOVES INTO AREA.  SFC WINDS
EXPECTED TO DIMINISH BY 00Z TO 02Z WED AS SFC PRESSURE GRADIENT
BEGINS TO RELAX WITH BUILDING OF INCOMING SFC RDG.  BY 02Z WED...
EXPECT ONLY AC AND CI...WITH VFR CONDITIONS PREVAILING THRU REMAINDER
OF FCST.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 533 AM CST TUE DEC 9 2008/

AVIATION...
COMPLICATED AVIATION FORECAST TODAY WITH WINTER PRECIP ONGOING ACROSS
THE PANHANDLES. MVFR AND IFR CONDITIONS EXIST AREAWIDE AND SHOULD
PERSIST THROUGH EARLY THIS AFTERNOON. IN THE MEANTIME...LIGHT TO
MODERATE SNOW IS EXPECTED AT ALL THREE TERMINALS. SNOW WILL TAPER OFF
FROM WEST TO EAST BY MID/LATE AFTERNOON AS THE UPPER LEVEL TROF AXIS
PASSES. THIS WILL RESULT IN IMPROVING CIGS/VSBYS WITH VFR CONDITIONS
EXPECTED AFTER 00Z.

STRONG NORTH WINDS WILL BE THE OTHER ISSUE. SUSTAINED WINDS AROUND 25
KTS ARE ANTICIPATED THROUGH MIDDAY...WITH GUSTS NEAR 40 KTS POSSIBLE
AT TIMES. AN AVIATION WEATHER WARNING REMAINS IN EFFECT FROM 13Z TO
00Z AT KAMA TO ACCOUNT FOR THESE GUSTS. THIS WARNING MAY BE EXPIRED
BEFORE 00Z IF WINDS BEGIN TO SUBSIDE A BIT EARLIER. WINDS SHOULD
DIMINISH TO LESS THAN 15 KTS AFTER 00Z...GRADUALLY BACKING TO THE
NORTHWEST BY 06Z.

JOHNSON

PREV DISCUSSION... /ISSUED 508 AM CST TUE DEC 9 2008/

DISCUSSION...
THE WINTER STORM IS UPON THE PANHANDLES EARLY THIS MORNING. SATELLITE
AND RADAR REVEALED THE PATH OF THE SYSTEM AND WHERE THE MOST FAVORED
AREAS FOR SNOWFALL AS IT MOVES ACROSS THE SOUTHERN PLAINS. WE
EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE THE BAND OF SNOWFALL
THAT STRETCHES WEST TO EAST ACROSS THE CENTRAL TEXAS PANHANDLE. THE
UPDATED ADVISORY FOR SNOW COVERS THE OKLAHOMA AND TEXAS PANHANDLES
MINUS DONLEY AND COLLINGSWORTH COUNTIES. AS SEEN YESTERDAY...THIS
SYSTEM WILL MOVE SWIFTLY ACROSS THE PANHANDLES WITH SNOWFALL
DIMINISHING FROM NORTHWEST TO SOUTHEAST DURING THE AFTERNOON.

IN THE MEANTIME...TEMPERATURES WILL GET COLDER AS THE NOCTURNAL COLD
FRONT CONTINUES TO PUSH SOUTH OVER TEXAS. MUCH OF THE AREA MAY NOT
WARM PAST THE FREEZING MARK UNDER A THICK CANOPY OF CLOUDS. GIVEN THE
TIGHT PRESSURE GRADIENT...WINDY CONDITIONS RETURN AND SHOULD CREATE
AREAS OF BLOWING SNOW. WHILE THE COLD CANADIAN AIRMASS SETTLES OVER
THE AREA...OVERNIGHT TEMPERATURES WILL DIP BELOW 20 DEGREES OVER MOST
OF THE PANHANDLES.

BY WEDNESDAY...LIGHT DOWNSLOPE CONDITIONS WILL INITIATE A WARMING
TREND. TEMPERATURES COULD BE AFFECTED BY WHATEVER SNOWFALL FALLS
TODAY AND REMAINS INTO WEDNESDAY. WITH SO MUCH UNCERTAINTY WITH THE
LOCATION AND DEPTH OF SNOW...WE DID NOT GET FANCY BUT DID TREND COOL
ON THE WEDNESDAY MAX TEMPERATURES. A LOW PRESSURE SYSTEM...MOVING
ACROSS THE MIDWEST THURSDAY NIGHT...WILL HAVE ITS ASSOCIATED TROUGH
CLIP THE SOUTHERN HIGH PLAINS. THE LACK OF MOISTURE WILL ELIMINATE
ANY CHANCE OF PRECIPITATION.

OVER THE WEEKEND...THE UPPER LEVEL FLOW CHANGES FROM ZONAL TO
SOUTHWEST. THIS CHANGE WILL RESULT IN ABOVE NORMAL TEMPERATURES BY
SATURDAY. THERE IS SOME UNCERTAINTY ON THE TIMING OF THE NEXT COLD
FRONT SLATED TO ARRIVE LATE SUNDAY/EARLY MONDAY. LATEST MEDIUM RANGE
MODELS STILL TREND WARM ON SUNDAY WITH A SLOWER COLD FRONTAL PASSAGE.
BASED ON THE ECMWF AND GFS...WE WILL WARM UP SUNDAY HIGH TEMPERATURES.
AFTER THAT...MODEL CONFIDENCE DECREASES DUE TO MODEL RUN TO RUN
DIFFERENCES. IN ADDITION...THE PROJECTED NEGATIVELY TILTED TROUGH
OVER THE WESTERN HALF OF THE U.S. DOES NOT FAVOR APPRECIABLE
PRECIPITATION.

NUNEZ

FIRE WEATHER...
COLD AND MOIST CONDITIONS TODAY WILL REDUCE FIRE WEATHER CONDITIONS
ACROSS THE PANHANDLES. TEMPERATURES WILL GRADUALLY MODERATE THROUGH
THE REST OF THE WEEK. WITH LIGHTER WINDS PREVAILING...LOW FIRE
WEATHER CONDITIONS SHOULD REMAIN.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN...WHEELER.

OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/16
Hazardous weather outlook, Dec 9, 6:00 AM CST, 6 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST TUE DEC 9 2008

OKZ001>003-TXZ001>020-101200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ACCUMULATING SNOWFALL WILL CONTINUE ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES BEFORE ENDING FROM WEST TO EAST THIS AFTERNOON.
SNOWFALL ACCUMULATIONS THROUGH THIS AFTERNOON ARE EXPECTED TO
RANGE BETWEEN 1 AND 3 INCHES FOR ALL BUT THE EXTREME SOUTHEAST TEXAS
PANHANDLE. IN ADDITION...STRONG NORTH WINDS WILL RESULT IN BLOWING
SNOW...POTENTIALLY REDUCING VISIBILITIES AND CREATING HAZARDOUS
TRAVEL CONDITIONS. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW IS IN EFFECT AFTER 9 PM TONIGHT FOR THE OKLAHOMA PANHANDLE AND
ALL OF THE TEXAS PANHANDLE EXCLUDING COLLINGSWORTH AND DONLEY
COUNTIES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COUNTY OFFICIALS ARE ENCOURAGED TO REPORT YOUR SNOWFALL
AMOUNTS AND ANY ADDITIONAL WINTER WEATHER OBSERVATIONS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Potter

When
December 9, 12:00 PM CST to 6:00 PM CST
Where
Potter forecast zone
Deaths
1 direct, 0 indirect
Property damage
$80,000
Reported by
Newspaper
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Strong northerly winds and one to one and a half inches of snow combined to cause treacherous driving conditions and near zero mile visibilities. One woman was killed when her vehicle spun out for about one hundred yards on the icy road in northwest Amarillo on Soncy Road (Loop 335) near Wildcat Bluff and collided with a truck carrying jet fuel.

Winter Weather, Oldham

When
December 9, 12:00 PM CST to 6:00 PM CST
Where
Oldham forecast zone
Injuries
7 direct, 0 indirect
Property damage
$920,000
Reported by
Newspaper
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Strong northerly winds along with one to two inches of snow combined to cause near whiteout conditions and very treacherous driving conditions. A twenty vehicle accident on eastbound Interstate 40 near Wildorado resulted in at least seven people injured...two of whom were in critical condition.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Potter2008-12-0931FemaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140476, 140477.